Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 7, 2003, 3:02 PM MDT for Eddy County, New Mexico. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 7, 2003, 3:02 PM MDT (21:02 UTC)
- Expired
- Sep 7, 2003, 4:00 PM MDT
- In force
- 58 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -255 J/kg
- Mixed-layer LCL
- 1506 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -39 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 072102 SVRMAF NMC015-072200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 302 PM MDT SUN SEP 7 2003 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN EDDY COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 400 PM MDT * AT 301 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF WHITES CITY...OR ABOUT 20 MILES SOUTHWEST OF CARLSBAD...MOVING SOUTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED BY THE STORM INCLUDE... WHITES CITY...SEVEN RIVERS...QUEEN...OTIS AND MALAGA... AND CARLSBAD CAVERNS HAIL TO THE SIZE OF NICKELS...WIND GUSTS TO 70 MPH...AND VERY HEAVY RAINS ARE EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER. LAT...LON 3262 10440 3257 10481 3202 10474 3204 10391 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 1:36 PM MDT, 1 hour 26 minutes earlier.
Area forecast discussion, Sep 7, 1:36 PM MDT, 1 hour 26 minutes before
AREA FORECAST DISCUSSION...CORRECTION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 236 PM CDT SUN SEP 7 2003 .SHORT TERM... LATEST MODEL DATA BACKING PRECIPITATION TIMEFRAME BACK SEVERAL HOURS. NOT COMPLETELY SOLD ON THIS IDEA THOUGH AS INCREASING LOW LEVEL CONVERGENCE ON A SHARPENING SURFACE TROUGH COUPLED WITH DECENT INSTABILITY... INCREASING SYNOPTIC SCALE LIFT...AND LFQ OF 65KT H25 JET OUGHT TO YIELD TSRA DEVELOPMENT THIS AFTERNOON AND EVENING. MODEL SOUNDINGS INDICATING INVERTED-V CHARACTERISTICS AND CAPE AROUND 1000 J/KG...NOT TO MENTION DECENT SHEAR PROFILES. BUT... THINK WELL SEE ONLY ISOLATED SEVERE STORMS AS H7 WINDS ONLY 10-15KT AND WET BULB ZEROES ARE KINDA HIGH (ABOVE 10K FEET). ALL IN ALL...GRIDS APPEAR IN GOOD SHAPE AND WILL GO WITH MUCH OF WHAT IS ALREADY THERE. DID RAISE OVERNIGHT LOWS A TAD AS SURFACE WINDS LOOK A BIT STRONG FOR TEMPS TO COOL TOO MUCH. THEN AGAIN SOME AREAS COULD BE RAIN-COOLED...SO TRIED NOT TO WARM THEM TOO MUCH. OTHER THAN INCREASING CLOUD COVER FURTHER SOUTH AND ADJUSTING WINDS SLIGHTLY...EVERYTHING LOOKS GOOD TO GO. && .LONG TERM... WENT WITH BEST LINGERING SLIGHT POPS IN THE EXTREME EASTERN PERMIAN BASIN AND THE EXTREME WESTERN LOW ROLLING PLAINS ON MONDAY CLOSEST TO THE DEPARTING TROUGH...ISOLATED ELSEWHERE. ATTENTION SHIFTS TO THE NEXT PACIFIC SYSTEM TUESDAY THROUGH THURSDAY. MODEL CONSENSUS DURING THIS PERIOD IS THAT IT WILL BE PROGRESSIVE WITH A SURFACE TROUGH AND PACIFIC FRONT MOVING SLOWLY EAST THROUGH THIS PERIOD AS THE UPPER TROUGH SHIFTS EASTWARD. WENT WITH ISOLATED POPS WESTERN HALF OF THE COUNTY WARNING AREA TUESDAY AS THE SYSTEM APPROACHES...WITH SHOTGUN 20 POPS WEDNESDAY AS IT MOVES THROUGH THE REGION. LEFT A LINGERING POP SOUTH OF THE PECOS RIVER ON THURSDAY AS THE FRONT SHIFTS SOUTHWARD TOWARD OLD MEXICO. WENT WITH JUST ISOLATED POPS IN THE HIGHER TERRAIN ON FRIDAY AS THE TROUGH AXIS WILL BE EAST OF THE AREA WITH A EAST TO NORTHEAST LOW LEVEL FLOW. CONTINUED TO FOLLOW THE MORE PROGRESSIVE GFS BEYOND FRIDAY (SUPPORTED BY ECMWF ENSEMBLE) BRINGING THE COLD FRONT INTO THE REGION SATURDAY WITH COOLER TEMPERATURES FOR THE WEEKEND AND A SLIGHT CHANCE OF PRECIPITATION SATURDAY...WITH RESIDUAL POPS SOUTH OF THE PECOS RIVER FOR SUNDAY AT THIS TIME. && .PRELIMINARY POINT TEMPS/POPS... MAF 69 90 63 91 / 40 10 10 10 CNM 64 92 58 93 / 40 10 10 10 MRF 59 84 54 85 / 30 10 10 10 FST 68 93 64 93 / 40 10 10 10 && .MAF WATCHES/WARNINGS/ADVISORIES... .TX...NONE. .NM...NONE. && 12/67
Hazardous weather outlook, Sep 7, 1:26 PM MDT, 1 hour 36 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 226 PM CDT SUN SEP 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP MAINLY ALONG AND EAST OF A SOUTHEAST NEW MEXICO PLAINS...DAVIS MOUNTAINS AND BIG BEND LINE INTO THIS EVENING. A FEW OF THESE STORMS COULD BECOME STRONG ENOUGH TO PRODUCE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... DUE TO THE EXPECTED ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Nearby
Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.